Maine, 2009High Wind in Maine, December 29 to 30, 2009
December 29 to 30, 2009 · NWS CAR · 2 events in 2 counties and zones
Strong winds developed across eastern portions of Washington county in the wake of intensifying low pressure exiting through the maritimes and a strong cold front which had crossed the region. Wind gusts of around 60 mph were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed across eastern portions of Washington county in the wake of intensifying low pressure exiting through the maritimes and a strong cold front which had crossed the region. Wind gusts of around 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 2:55 PM EST, 7 hours 5 minutes earlier.
Area forecast discussion, Dec 29, 2:55 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
255 PM EST TUE DEC 29 2009
.SYNOPSIS...
LOW PRESSURE OVER THE MARITIMES WILL CONTINUE MOVING AWAY TONIGHT
AND WEDNESDAY AS HIGH PRESSURE BUILDS ONTO THE EAST COAST. THE
HIGH WILL MOVE OFF THE COAST WEDNESDAY NIGHT INTO THURSDAY. LOW
PRESSURE WILL TAKE SHAPE OFF THE MID ATLANTIC COAST THURSDAY
NIGHT AND RAPIDLY INTENSIFY AS IT MOVES NORTHEAST TOWARD THE GULF
OF MAINE ON FRIDAY. STRONG LOW PRESSURE WILL REMAIN OFF THE COAST
THROUGH THE WEEKEND WITH THE POTENTIAL TO BRING HEAVY SNOWFALL AND
HIGH WINDS TO THE REGION.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
COLD AIR WILL CONTINUE TO POUR INTO MAINE THROUGH THE OVERNIGHT
HOURS AS ARCTIC AIR MIGRATES SOUTHWARD OUT OF CANADA. A STRONG
PRESSURE GRADIENT REMAINS IN PLACE WITH A DIFFERENCE OF 11MB
BETWEEN PORTLAND AND EASTPORT. STRONG WINDS OF 20-30MPH WITH GUSTS
OF 40-50MPH WILL CONTINUE ALONG WITH AREAS OF SIGNIFICANT BLOWING
SNOW. VISIBILITIES WILL SUDDENLY DROP IN THE AREAS OF BLOWING
SNOW...WHICH WILL BE DIFFICULT TO SPOT OVERNIGHT. HIGH PRESSURE
WILL SAG EASTWARD OVER MAINE...EVENTUALLY PUSHING THE STRONG
PRESSURE GRADIENT TO THE EAST BY MID MORNING WEDNESDAY. A COLD
AIRMASS WILL SETTLE IN UNDER THE RIDGE WITH COLD TEMPERATURES
ANTICIPATED. WIND CHILLS WILL BE A CONCERN THIS EVENING AND
OVERNIGHT...WITH AN ADVISORY IN EFFECT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE ALONG THE EAST COAST WILL RIDGE NORTH OVER THE AREA
WEDNESDAY NIGHT BRINGING LIGHT WINDS AND CHILLY TEMPS. THE HIGH
WILL MOVE OFF THE EAST COAST ON THURSDAY. MEANWHILE...THE
INGREDIENTS ARE COMING TOGETHER FOR A COMPLEX AND POTENTIAL STRONG
WINTER STORM AT THE END OF THE WEEK. ONE SHORTWAVE WILL BE
TRACKING EAST ACROSS THE SOUTHERN STATES THURSDAY NIGHT INTO
FRIDAY AS A NORTHERN BRANCH SHORTWAVE DIVES SOUTHEAST OUT OF THE
CANADIAN PRAIRIE. THE SOUTHERN SHORTWAVE WILL INITIATE LOW PRESSURE
OFF THE EAST COAST ON FRIDAY AS THE NORTHERN WAVE SLIDES IN...
CARVING OUT A NEGATIVELY TILTED TROUGH AND RAPIDLY INTENSIFYING THE
OFFSHORE LOW. AS THE LOW TRACKS NORTHEAST TOWARD THE GULF OF MAINE
LATER FRIDAY INTO FRIDAY NIGHT STRONG RIDGING OVER FAR
NORTHEASTERN CANADA WILL BE STRENGTHENING AND SERVING TO BLOCK THE
DEVELOPING LOW SLOWING IT DOWN. GIVEN THE COMPLEXITY OF THE
METEOROLOGY...MODELS ARE STRUGGLING IN DETERMINING WHERE TO FOCUS
ON THE DEVELOPING LOW...WITH THE GFS FORMING A LOW CLOSE TO THE
COAST AND BRINGING IN HEAVY SNOW FRIDAY...BUT THE GEM AND ECMWF
FOCUSSING ON LOW PRESSURE FURTHER EAST OFF NOVA SCOTIA AND
LATER...WITH THE HELP OF THE NORTHEASTERN CANADIAN RIDGE...BACKING
THE LOW IN TO BRING SIGNIFICANT SNOW LATER IN THE WEEKEND. A LOW
CENTER DEVELOPING NEAR THE COAST WOULD ALSO RAISE CONCERNS FOR
COASTAL FLOODING AS WINDS COMBINED WITH LOW PRESSURE AND
ASTRONOMICALLY HIGH TIDES CAUSE TIDES TO RISE SEVERAL FEET ABOVE
NORMAL.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE LOW WILL BE SLOW TO MOVE AWAY...AND MAY SPIN BACK INTO THE
AREA BRINGING SOME ADDITIONAL SNOW SUNDAY INTO MONDAY BEFORE
FINALLY DISSIPATING AND MOVING AWAY LATE IN THE WEEKEND.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
PERIODS OF IFR/LIFR CONDITIONS WILL CONTINUE AT KCAR AND KPQI
THROUGH EARLY WEDNESDAY DUE TO BLOWING SNOW AND SUBSEQUENT
VISIBILITY RESTRICTIONS. AS WINDS DIE DOWN EARLY WEDNESDAY VFR
CONDITIONS WILL TAKE UP RESIDENCE AT ALL SITES. VFR CONDITIONS ARE
LIKELY INTO WEDNESDAY NIGHT...LOWERING TO MVFR OR IFR LATE
WEDNESDAY NIGHT INTO THURSDAY AS LOW CLOUDS AND LIGHT SNOW MOVE
IN. IFR CONDITIONS ARE THEN LIKELY THURSDAY NIGHT THROUGH THE
WEEKEND AS A WINTER STORM MOVES TOWARD THE AREA. &&
.MARINE...
THE POTENTIAL FOR A GALE AND POSSIBLY A STORM WARNING EXISTS
FRIDAY INTO SATURDAY AS LOW PRESSURE DEVELOPS OFF THE MAINE COAST.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 4 AM EST WEDNESDAY FOR MEZ001>006-010-011-
015>017-029>032.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY FOR MEZ001>006-010.
MARINE...GALE WARNING UNTIL 3 PM EST WEDNESDAY FOR ANZ050>052.
&&
NEAR TERM...CANTIN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...CANTIN
MARINE...CANTIN/BLOOMERHazardous weather outlook, Dec 29, 2:43 PM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EST TUE DEC 29 2009
MEZ001>006-010-301400-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
243 PM EST TUE DEC 29 2009
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/CAR ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WIND CHILL ADVISORY.
AREAS OF BLOWING SNOW WILL CONTINUE THROUGH THE EARLY OVERNIGHT
PERIOD AS STRONG NORTHWEST WINDS COMBINE WITH RECENT SNOWFALL.
SUDDEN REDUCTIONS IN VISIBILITY ARE LIKELY AND WILL BE HARDER TO
DETECT DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
A SIGNIFICANT WINTER STORM MAY IMPACT THE AREA DURING THE UPCOMING
HOLIDAY WEEKEND. SNOWFALL ALONG WITH STRONG WINDS ARE POTENTIAL
IMPACTS WITH THE SYSTEM. STAY TUNED TO WWW.WEATHER.GOV/CAR FOR THE
LATEST DETAILS ON THIS EVOLVING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-029>032-301400-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
243 PM EST TUE DEC 29 2009
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
AREAS OF BLOWING SNOW WILL CONTINUE THROUGH THE EARLY OVERNIGHT
PERIOD AS STRONG NORTHWEST WINDS COMBINE WITH RECENT SNOWFALL.
SUDDEN REDUCTIONS IN VISIBILITY ARE LIKELY AND WILL BE HARDER TO
DETECT DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SIGNIFICANT WINTER STORM MAY IMPACT THE AREA DURING THE UPCOMING
HOLIDAY WEEKEND. SNOWFALL ALONG WITH STRONG WINDS ARE POTENTIAL
IMPACTS WITH THE SYSTEM. STAY TUNED TO WWW.WEATHER.GOV/CAR FOR THE
LATEST DETAILS ON THIS EVOLVING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-301400-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
243 PM EST TUE DEC 29 2009
...GALE WARNING IN EFFECT UNTIL 3 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Northern Washington
- When
- December 29, 10:00 PM EST to December 30, 2:00 AM EST
- Where
- Northern Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of up to around 60 mph were reported.
High Wind, Central Washington
- When
- December 29, 10:00 PM EST to December 30, 2:00 AM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of up to around 60 mph were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 29 to 30, 20091 death · 2 injured · $60,000 · 15 events
- High Wind in Connecticut, December 29, 20091 death · 50 kt wind · 1 event
- Strong Wind in Pennsylvania, December 29, 2009$110,000 · 10 events
- Strong Wind in New Jersey, December 29, 2009$21,000 · 21 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 200920 events
- Astronomical Low Tide in New Jersey, December 29, 20097 events
- Strong Wind in Maryland, December 29, 2009$5,000 · 5 events
- Strong Wind in Delaware, December 29, 2009$5,000 · 4 events
- Heavy Snow in New Mexico, December 29, 20094 events
- Winter Storm and Winter Weather in Utah, December 29 to 31, 20094 events
- Winter Storm in Utah, December 29 to 30, 20093 events
- High Wind in New York, December 29, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203828, 203829.